Q. At age 71, my mother was taking medicine for diabetes, high cholesterol and a few other conditions. Her doctor changed her statin drug but didn't modify the dose.
Within a few months, she lost the ability to move from the neck down and was in the hospital going through test after test after test. I started looking into her meds and discovered the reason for her rhabdomyolysis: The effect of the more potent statin was eight times higher than it should have been. This was in part because it interacted with other medications she was on.
She was in the hospital for three months. After she got out, she survived at home for just six more months.
A. Rhabdomyolysis is a potentially fatal reaction in which the muscles break down and the kidneys fail. Older people may be particularly susceptible to such rare but dangerous side effects from statins. We are so sorry to learn that your mother suffered this deadly consequence.
Statin drugs vary in their potency. More powerful statins are generally prescribed at lower doses. Some statins interact with other medications and require dosage adjustment. Lower doses of simvastatin are needed, for example, when people are also taking blood pressure medicines such as amlodipine, diltiazem or verapamil or a heart drug such as amiodarone.
Although it is too late for your mother, others may wish to protect themselves by learning more about the pros and cons of cholesterol-lowering drugs. To order a copy of our Guide to Cholesterol Control and Heart Health, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. DJL-24, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. Getting off Cymbalta is challenging but not impossible. I experienced lightheadedness, dizziness and "brain zaps." These felt like being able to hear my eyes move. It sounded like the lightsabers on "Star Wars" - very strange and disconcerting.
The key is to reduce the dosage very, very slowly. Take the capsules apart and begin by removing 5 or 10 of the tiny balls inside. Do this for a week or so, then slowly increase the amount you remove each week or two as you can tolerate it.
Your doctor may not be of any help. Mine wasn't. He instructed me to wean off over a two- to three-week period, and I almost lost my mind. I did it myself for more than a YEAR.
A. We appreciate your detailed description of how you got off Cymbalta (duloxetine). The Food and Drug Administration does not require manufacturers of antidepressants such as citalopram, duloxetine, paroxetine, sertraline or venlafaxine to provide detailed instructions on gradual withdrawal. We think this is a serious oversight, since "discontinuation syndrome" is common and challenging.
Q. I have developed an addiction to crushed ice in the past year. I crave it and consume three to four huge cups of ice a day.
One of my friends said my body must be missing something it needs, and that's what is causing this problem. Do you have any suggestions?
A. The crushed-ice craving you describe falls into the category of pica, seeking and eating a "nonfood substance." Even though ice might be considered food, your level of craving is unusual and probably does signal some deficiency. Ask your doctor to check your iron and zinc levels. Correcting the deficiency usually eliminates the craving.